Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 5, NWS Detroit, MI

August 6, 2024Monroe County, Saint Clair County, Sanilac County, Michigan

NWS Detroit, MI issued this beach hazards statement at Aug 6, 2024, 4:33 AM EDT for Monroe County, Saint Clair County, Sanilac County, Michigan. It took effect at Aug 6, 2024, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2024, 4:33 AM EDT (08:33 UTC)
In effect from
Aug 6, 2024, 12:00 PM EDT
Expired
Aug 6, 2024, 10:00 PM EDT
In force
10 hr
Issued by
NWS Detroit, MI

Counties Monroe County, MI, Saint Clair County, MI, Sanilac County, MI

The radar

The Detroit radar (KDTX), 44 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

109 
WHUS43 KDTX 060833
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
433 AM EDT Tue Aug 6 2024

MIZ055-063-062100-
/O.NEW.KDTX.BH.S.0005.240806T1600Z-240807T0200Z/
Sanilac-St. Clair-
433 AM EDT Tue Aug 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

* WHAT...Hazardous Swim Conditions on Lake Huron expected.

* WHERE...Sanilac and St. Clair Counties.

* WHEN...From noon today through this evening.

* IMPACTS...Strong currents generated by large waves can draw 
  swimmers into deep water or prevent them from reaching shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ083-062100-
/O.NEW.KDTX.BH.S.0005.240806T1800Z-240807T0200Z/
Monroe-
433 AM EDT Tue Aug 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...Hazardous Swim Conditions on Lake Erie expected.

* WHERE...Monroe County.

* WHEN...From 2 PM today through this evening.

* IMPACTS...Strong currents generated by large waves can draw 
  swimmers into deep water or prevent them from reaching shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 6, 3:57 AM EDT, 36 minutes earlier. Its key messages:

  • Widespread showers and embedded thunderstorms fill in across central and southern Lower Michigan this morning and then continue through much of the day. Rain will be heavy at times and localized minor flooding is possible. There is a Marginal Risk of excessive rainfall across Southeast Michigan today.
  • An isolated severe thunderstorm is also possible today along and south of I-96/696 where up to 1 inch hail is the primary hazard. There is a low tornado risk near the Ohio border in the vicinity of a front stalled in that area.
  • Dry and cooler weather with lower humidity remains on schedule to move in Wednesday which then persists through the rest of the week.
Area forecast discussion, Aug 6, 3:57 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
357 AM EDT Tue Aug 6 2024

.KEY MESSAGES...

- Widespread showers and embedded thunderstorms fill in across
  central and southern Lower Michigan this morning and then continue
  through much of the day. Rain will be heavy at times and localized
  minor flooding is possible. There is a Marginal Risk of excessive
  rainfall across Southeast Michigan today.

- An isolated severe thunderstorm is also possible today along and
  south of I-96/696 where up to 1 inch hail is the primary hazard.
  There is a low tornado risk near the Ohio border in the vicinity of
  a front stalled in that area.

- Dry and cooler weather with lower humidity remains on schedule to
  move in Wednesday which then persists through the rest of the week.

&&

.DISCUSSION...

A strongly forced and moisture rich rainfall event is well underway
across southern Lower Mi at forecast issuance. Larger scale support
for vertical motion is organized by the upper jet entrance region
and mid level DCVA downstream of the inbound short wave. The low
level jet response is pronounced in this scenario and is strongly
frontogenetic in the 850 to 700 mb layer judging by sharp model
packing of the theta-e gradient. There is already PW of 1.8 inches
in the 00Z DTX sounding and 00Z HREF mean PW opens with 2 inch
values nearby to the west and south toward the surface front and
closed surface low. Moisture transport into this activated portion
of the elevated frontal zone then helps explain another iteration of
northward shift in the consensus QPF axis toward central Lower Mi in
this model cycle. Coverage of moderate to briefly heavy rain will be
more solid there compared to points south where coverage is broken
up in between progressive convective clusters toward metro Detroit
to the Ohio border. The range of 00Z deterministic models offer 3 hr
and 6 hr max QPF mostly below 1.5 inches and event totals less than
3 inches over a 9-12 hr period which have support from the 00Z HREF
PMM projections. These numbers still offer some room to hold off on
a Flood Watch for now, although rainfall trends will be closely
monitored for shorter fused Advisory needs.

A close eye will also be kept on severe thunderstorm potential as
the surface low tracks along the stalled front very near the Ohio
border region. The Marginal Risk along and south of I-96/696 and
Slight Risk near the Ohio border accounts for a farther north MCV
induced surface wave drawing the front slightly northward. The low
pressure system is on the stronger end of the spectrum for this time
of year and has potential to be further enhanced by MCV forcing late
this morning through this afternoon making it capable of cutting
into the cooler air for a farther north track along the front. Warm
sector surface based CAPE is projected to reach 1500 to 2000 J/kg
with a much better low level wind profile compared to yesterday.
Backed flow in the low levels near the surface front is complemented
by westerly bulk shear still holding in the 40-50 kt range through
late afternoon into this evening. Discrete surface based convection
then would initially pose a tornado risk and possibly a large hail
risk before growing up scale into a wind risk well to our south and
east. Timing may end being the key to keeping the front farther
south in this case due to any earlier arrival of the MCV induced
frontal wave, before convection becomes surface based, and earlier
onset of a generous rain cooled air supply feeding in from the north
throughout the day.

Residual showers diminish from north to south across Lower Mi this
evening as the larger scale low pressure system exits eastward.
Aggressive cool and dry air advection follows tonight ahead of the
mid level short wave ridge and inbound surface high pressure.
Northerly low level flow carries T/Td down into the 50s across the
region by sunrise Wednesday for a welcome change of air mass
compared to the recent days of high humidity. Dry weather settles in
Wednesday continues into Thursday with a few degrees of temperature
moderation each day. Northern stream height falls follow in the
northern Great Lakes by Friday resulting in a low pressure system
that appears moisture starved while Debby lingers off the mid
Atlantic coast. Global model solutions are then in above average
agreement on a closed low maturing over the Great Lakes this
weekend.

&&

.MARINE...

A wave of low pressure tracking through far southern Lower Michigan
today will produce widespread showers and thunderstorms through most
of the day, some of which could be strong to severe over Lake Erie
and Lake St. Clair. As the low pressure system exits this afternoon,
northeast wind gusts following the passage look to reach 25+ knots
over Lake ST. Clair and Lake Erie late in the day and evening. A
small craft advisory is in effect, as waves also build over Lake
Erie in excess of 4 feet Tuesday night. These strong northeast winds
look short lived however, as high pressure builds into the northern
Great Lakes Tuesday night, yielding dry and tranquil weather for
Wednesday and Thursday, and even into Friday.

&&

.HYDROLOGY...

Showers and thunderstorms increase coverage and intensity across
Lower Michigan this morning and then continue through this
afternoon. A moisture rich environment supports heavy rainfall rates
at times, especially late morning through mid afternoon. Coverage
and intensity of the rain will then taper off during the evening
hours as the system departs. Rainfall totals around 1.5 inches are
forecast across the entire area. There is also still some potential
for training or backbuilding storms which may lead to totals in
excess of 2 inches for localized areas. Localized flooding of urban,
low-lying, and otherwise flood prone areas remains possible along
with rises on area rivers. There is a Marginal Risk of excessive
rainfall for the area through today.

&&

.PREV DISCUSSION...
Issued at 1202 AM EDT Tue Aug 6 2024

AVIATION...

Deep plume of moisture attendant to a low pressure system forecast
to track through the northern Ohio valley arrives late tonight and
Tuesday. This translates into a widespread coverage of showers,
containing a few embedded thunderstorms. Forecast will continue to
highlight the most likely window for TSRA and/or heavier rainfall,
centered mainly between 13z and 19z Tue. This will lead to expansive
MVFR conditions, with potential for intervals of IFR at times. Noted
uptick in prevailing easterly winds, with modest gust potential for
the afternoon hours. Lingering lower stratus potential within the
immediate wake of exiting precipitation, before cloud base lifts
with time heading into the evening hours.

For DTW/D21 Convection...Isolated convective potential exists with
initial activity during the mid-late morning hours. Greater
potential arrives after 15z and persist through mid afternoon.

DTW THRESHOLD PROBABILITIES...

* Low for ceiling at or below 5000 ft overnight. Medium Tuesday
  morning, then high during the afternoon.

* Low for thunderstorms Tuesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...None.

Lake Huron...None.

Lake St Clair...Small Craft Advisory from noon today to 10 PM EDT this evening for
     LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory from 3 PM this afternoon to 10 AM EDT
     Wednesday for LEZ444.

&&

DISCUSSION...BT
MARINE.......SF
HYDROLOGY....BT
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 5, 3:51 PM EDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
351 PM EDT Mon Aug 5 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-062000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
351 PM EDT Mon Aug 5 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

There will be a chance of isolated thunderstorms through this
evening. Organized severe storms are not expected, but an isolated
stronger storm may produce winds of 40 mph and heavy downpours.
Storm motion will be NW to SE at 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread rainfall with embedded thunderstorms tracks through on
Tuesday. Around 1 to 1.5 inches of rain is expected with localized
totals possibly exceeding 2 inches. This brings potential for
flooding if these higher totals occur over urban, low-lying, and
otherwise flood prone areas. There will also be potential for
isolated severe storms along and south of I-94 tomorrow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-062000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
351 PM EDT Mon Aug 5 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There will be a chance of isolated thunderstorms through this
evening mainly south of Tawas Point. Organized severe storms are not
expected, but an isolated stronger storm may produce winds of 45 kt.
Storm motion will be NW to SE at 40 kt.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:55 PM EDTSmall Craft AdvisoryDTX37 hr
Aug 6, 4:53 AM EDTSpecial Weather StatementDTXWashtenaw52 min
Aug 6, 6:39 AM EDTSpecial Weather StatementDTXMacomb36 min
Aug 6, 9:50 AM EDTRiver Flood WarningDTXLivingston16 days
Aug 6, 12:40 PM EDTSpecial Marine WarningDTX31 min
Aug 6, 12:48 PM EDTSpecial Weather StatementDTXMonroe27 min

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.